Ask an Expert FAQs — Your Children's Issues Questions Answered
1. My child refuses to cooperate and lies about his/her numbers. What do I do?
2. Where can I find a diabetes camp for my child?
3. What can I do for my child when he/she has a seizure?
Didn't find your question? Click here for more expert answers to questions from dLife members.
Q: My child refuses to cooperate and lies about his/her numbers. What do I do?
A: As a type 1 diabetic who was diagnosed at the age of 2 years, I believe the most important thing you can do for your child regarding this matter is to reiterate over and over again the fact that blood glucose results are NOT a reflection of the person. They should NOT be considered "good" numbers or "bad" numbers, but rather tools to help you and your child recognize the need for more or less insulin or food. As a parent, try to guard against accusations such as "why are you high?" or "what have you eaten?". Instead, have your child help you play a "detective game" to try and determine why the blood sugar may be elevated. If the reason for the high number is traced back to cookies at the neighbor's house, then make a plan to help prevent this from happening again. Try to help your child understand that they have a choice to make the next time cookies are offered. They can test their blood glucose and take necessary insulin, or they can choose to skip the cookie at this time. Remind them if they are playing hard and their blood glucose is low, a cookie can be eaten without a need for extra insulin.
Try to explain the reason for why blood glucose numbers matter. Case in point is a young boy who I recently saw in my office. He had been using control solution instead of blood for his tests. A trip to the hospital with a severe case of diabetic ketoacidosis (DKA) resulted. Lack of trust between he and his parents is now paramount, which is a new hurdle to overcome. On the bright side: he now realizes why it is so important to SMBG and treat accordingly.
Hopefully, with guidance, teaching, patience, and a lot of love and understanding (because it IS tough being a young person with diabetes), your child will come to accept his or her condition for what it is -- not something to be denied, feared or hated, but something to be dealt with (and conquered!) each day. Good luck.
- Anne Carroll, RN, CDE
Back to Top
Q: Where can I find a diabetes camp for my child?
A: Diabetes Camps are a wonderful experience for a child or teen with diabetes because it not only gives them a safe, fun camping experience, catered specially to their needs, but it gives them a chance to be among a larger group of young people just like them.
There are many sites on the web devoted to listing various diabetes camps. The site below is one of dLife's. It is a very comprehensive list, organized by state, providing detailed descriptions of what each camp has to offer.
Another site is the American Diabetes Association, also listed by state. Each camp is accredited by the American Camping Association or has met certain safety standards.
There is also The Diabetes Education and Camping Association (national and international camps and camps specifically for type 2 diabetes) - http://www.diabetescamps.org/
Another site is the Children with Diabetes website (lists national and international camps) - http://www.childrenwithdiabetes.com/camps/
Lastly, choosing the right diabetes camp for your child is important. Consult this link below for tips on questions to ask when contacting the various organizations about the camp philosophy, facilities, activities, staff, and etcetera. - http://www.dlife.com/diabetes/information/daily_living/tips/055.Daily_Living.camp.html
- Missy Porteous, MS, RD, CDE
Back to Top
Q: What can I do for my child when he/she has a seizure?
A: The best thing you can do for your child during a seizure is to remain as calm as possible. Likely, the seizure will not last very long, and your best effort will be to protect your child from injury. Position them lying on their side, away from anything they may bump into, such as furniture or any hard objects. Do not try to stop your child's movement. Just stay with them until the movement subsides and then care for their needs once the seizure is over. One of the best set of instructions I've seen on this topic was prepared by the Children's Hospital of Boston. The web link is below.
If a child with type 1 diabetes has a seizure, it is likely that it was a result of severe hypoglycemia. If this happens, test your child's blood sugar and ,if low, treat the low blood sugar with a fast acting carbohydrate, such as a 4 ounce glass of juice, upon recovering from the seizure (be sure to consult your hypoglycemia treatment protocol provided by your physician or diabetes educator). Follow this up with a meal. The next step would be to call your child's physician to inform him/her of the episode. The physician may evaluate whether extra precautions against severe hypoglycemia are needed. Many families choose to have a glucagon kit at home in such emergencies. Glucagon is a hormone that works opposite insulin's action to bring blood sugar up quickly. Glucagon can be injected into an unconscious person experiencing a severe low blood sugar reaction and help reduce risk of seizure and coma.
It has been said, however, that a seizure feels much more frightening to the person watching than to the person experiencing the seizure. Thankfully, most seizure patients report "not remembering much". So, try not to let the experience overwhelm you.
Madiera Sauce Filet Mignon with Sweet Bourbon-Coffee Sauce Turkey, Artichoke, and Tomato Salad Dijon Sole Fillets “Almond Joy” Macaroons Apricot Wraps Pickled Crab and Melon Salad Tropical-Fruit Platter Tuna and Veggie Skillet Spiced Walnuts
I don’t know exactly what it is. I just know I absolutely despise it. I don’t know what to call it, so I just say that Charlie is going through a thing. Going through a thing might be puberty or it might be the beginnings of a cold or virus or maybe a combination of the two. What I do know is that it completely sucks! It lasts for about three to five days every month or so and brings with it uncontrollable blood sugars that stay in the upper 300s for hours and hours...